Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 44, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 24, 2003, 6:40 PM CDT for Pettis County, Missouri. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 6:40 PM CDT (23:40 UTC)
- Expired
- Apr 24, 2003, 8:00 PM CDT
- In force
- 80 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Pettis County, MO
The radar
The Pleasant Hill radar (KEAX), 87 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
850
WUUS53 KEAX 242340
SVREAX
MOC159-250100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
641 PM CDT THU APR 24 2003
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PETTIS COUNTY IN CENTRAL MISSOURI
* UNTIL 800 PM CDT
* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. THIS STORM WAS LOCATED 8 MILES SOUTH OF GREEN RIDGE...OR
10 MILES NORTHWEST OF COLE CAMP...AND MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BAHNER BY 710 PM CDT.
SEDALIA BY 715 PM CDT.
SMITHTON BY 735 PM CDT.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
LAT...LON 3853 9353 3851 9340 3854 9327 3855 9308
3884 9307 3884 9320
$$
HUDSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:43 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Apr 24, 2:43 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 243 PM CDT THU APR 24 2003 PARTIAL CLEARING SOUTH OF THE WARM FRONT...WHICH EXTENDS ACROSS SOUTHEAST KANSAS INTO CENTRAL MISSOURI HAS ALLOWED SURFACE TEMPERATURES TO CLIMB WELL INTO THE 60S. SURFACE DEW POINTS ARE IN THE LOWER AND MID 50S. LAPS DATA SHOWS CAPES IN THE 1000 TO 1500 J/KG RANGE WITH LI/S FROM -2 TO -4. WIDELY SCATTERED STORMS HAVE DEVELOPED AND BECOME SEVERE. EXPECT THAT TREND TO CONTINUE THIS AFTERNOON AS UPPER LEVEL LOW AND ASSOCIATED COLD POOL MOVE CLOSER. NRR AS THE MID/UPPER LOW AND ITS ASSOCIATED DYNAMICS SHIFT OFF TO THE OHIO RIVER VALLEY ON FRIDAY...SHOWERS WILL END FROM WEST TO EAST ACROSS THE FORECAST AREA DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. LOW CLOUDS ROTATING AROUND THE BACK SIDE OF THE SYSTEM AND NORTH/NORTHEAST LOW LEVEL FLOW WILL LIMIT WARMING ON FRIDAY...SO WILL LEAN TOWARD THE COLDER MAV/FWC GUIDANCE NUMBERS. IN ADDITION...THE ETA PROGS THE PROGRESSION OF A WEAK IMPULSE ALONG WITH THE LOW TO MID-LEVEL MOISTURE ON THE NORTHWEST SIDE OF THE LOW FRIDAY AFTERNOON. COULD SEE A FEW SPRINKLES WITH THIS FEATURE. ON SATURDAY...TEMPERATURES WILL RETURN CLOSER TO SEASONAL NORMAL VALUES. NEXT FORESEEABLE CHANCE FOR SHOWERS AND THUNDERSTORMS ARRIVES ON SUNDAY AFTERNOON. BY MONDAY...MODEL SOLUTIONS HAVE BEGUN TO DIVERGE SO FORECAST CONFIDENCE IS LOW...ALTHOUGH EXPECT PERIODIC SHOWERS AND THUNDERSTORMS DURING THE EARLY AND MIDDLE PORTIONS OF THE UPCOMING WEEK. LS 655 AM... QUICK ADJUSTMENT MADE TO THE MORNING FORECAST FOR THE CONVECTION THAT HAS HELD TOGETHER MOVING THROUGH CENTRAL KANSAS OVERNIGHT. RADAR TRENDS INDICATE THAT MORE CONVECTION IS FIRING ALONG A SURFACE BOUNDARY STRETCHING FROM EAST CENTRAL KANSAS THROUGH WEST CENTRAL MISSOURI. ANOTHER BAND OF THUNDERSTORMS IS STARTING TO APPEAR ON RADAR ALONG THE KANSAS/NEBRASKA STATE LINE. WITH RAIN STILL MOVING THROUGH NORTH CENTRAL MISSOURI...I WENT AHEAD AND UPPED POPS THIS MORNING TO CATEGORICAL. STILL EXPECT OUR BEST CHANCE OF ANY SEVERE WEATHER TO ARRIVE LATER THIS AFTERNOON AS THE OCCLUDED LOW MOVES INTO SOUTHERN MISSOURI. CUTTER 330 AM... THIS MORNINGS FOCUS IS ON THE CONTINUING PRECIPITABLE WEATHER MOVING THROUGH EAST KANSAS AND NORTHERN MISSOURI. THE OVERNIGHT RAINS HAVE COME TO AN END ACROSS MOST OF THE WARNING AREA THIS MORNING...EXCEPT FOR CENTRAL SECTIONS OF THE STATE. WHAT RAIN IS CURRENTLY LEFT IN CENTRAL MISSOURI WILL HAVE MOVED EAST...OUT OF OUR AREA OF CONCERN...BY SUNRISE. CURRENT RADAR TRENDS...AND MODEL OUTPUT FROM THE RUC AND META...INDICATE THAT THERE WILL BE A LULL IN THE ACTIVITY THROUGH THE MORNING HOURS. THIS WILL RESULT FROM US BEING IN BETWEEN THE PRECIP FOCUSING VORT LOBES ROTATING AROUND THE OCCLUDED LOW MOVING INTO CENTRAL KANSAS. THUNDERSTORMS GOING UP IN NORTH CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS THIS MORNING ARE PROGGED TO WEAKEN AND OR FALL APART AS THEY MOVE NORTHEAST TOWARDS MISSOURI. THEREFORE I HAVE CONTINUED TO GO WITH ONLY OF CHANCE OF THUNDER FOR THIS MORNING. THIS MIGHT NEED QUICK ADJUSTMENTS LATER THIS MORNING AS WE SEE WHETHER OR NOT THE CONVECTION HOLDS TOGETHER. FOR THIS AFTERNOON...THUNDERSTORMS ACTIVITY CONTINUES TO LOOK LIKELY AS THE OCCLUDED LOW SINKS THROUGH CENTRAL KANSAS INTO SOUTHERN MISSOURI. AS THE LOW SINKS INTO THE OZARKS...SO WILL THE COOLEST 500MB TEMPS AND INSTABILITIES. HOWEVER...THERE APPEARS TO BE ENOUGH WRAPPED UP MOISTURE AND ISENTROPIC LIFT IN NORTHERN MISSOURI THAT PRECIP...IN THE FORM OF RAIN AND EMBEDDED THUNDERSTORMS...WILL PREVAIL THROUGH THE AFTERNOON AND EVENING HOURS. ADDITIONALLY...WITH 500MB TEMPS AS COOL AS -18C THIS AFTERNOON...AND AT LEAST MARGINAL DIRECTION SHEAR DUE TO THE PROXIMITY OF THE UPPER LEVEL LOW...MINI SUPERCELLS ARE NOT OUT OF THE QUESTION. THE DETERMINING FACTOR WILL BE INSTABILITIES...AND AT THE MOMENT THE MODELS KEEP ALL THE GOOD SURFACE/MID/UPPER LEVEL INSTABILITIES TO OUR SOUTH. THOUGH WITH COOL UPPER LEVEL TEMPS HAIL COULD BE A PROBLEM AROUND AND SOUTH OF THE MISSOURI RIVER REGARDLESS. LOOKING INTO THE WEEKEND...TEMPERATURES WILL BEGIN TO REBOUND SOME BEFORE ANOTHER UPPER LEVEL LOW DRAGS A WEAK COOL FRONT THROUGH NORTHERN MISSOURI SUNDAY AFTERNOON. CHANCE OF THUNDER STILL LOOKS OKAY FOR SUNDAY AFTERNOON THOUGH THE RETURN MOISTURE COULD BE A PROBLEM. OTHERWISE MID AND LONG RANGE MODELS AGREE THAT THE UPPER LEVEL WAVE DRAGGING THE FRONT THROUGH WILL BE FAR ENOUGH NORTH THAT OUR CHANCE OF THUNDER FOR SUNDAY NIGHT AND MONDAY CAN BE REMOVED. CUTTER .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, Apr 24, 1:00 PM CDT, 5 hours 40 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT THU APR 24 2003 ...SEVERE THUNDERSTORMS POSSIBLE FROM INTERSTATE 70 AND SOUTH THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP FROM EAST CENTRAL KANSAS ACROSS CENTRAL MISSOURI THIS AFTERNOON AND EVENING...MAINLY ALONG AND SOUTH OF INTERSTATE 70. SOME OF THESE MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND POSSIBLY TORNADOES. THESE STORMS ARE IN RESPONSE TO A WARM FRONT LIFTING NORTH ACROSS THE AREA...AHEAD OF A STRONG LOW PRESSURE SYSTEM MOVING OUT OF SOUTH CENTRAL KANSAS ACROSS SOUTHERN MISSOURI. OTHERWISE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN MISSOURI AND NORTHEAST KANSAS WILL CONTINUE THIS AFTERNOON INTO THE OVERNIGHT HOURS. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SERIES OF STORM SYSTEMS WILL MOVE THROUGH THE REGION THE BEGINNING OF NEXT WEEK. SHOWERS AND THUNDERSTORMS ARE FORECAST SUNDAY NIGHT AND AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. AT THIS TIME...SEVERE WEATHER IS POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY FROM INTERSTATE 70 AND SOUTH. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. NRR
In the hours before
Local storm report, Apr 24, 4:37 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
437 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0313 PM 2 SW ANTIOCH KS TORNADO
04/24/03 MIAMI BRIEF TOUCHDOWN
NORTHEAST OF HILLSDALE
LAKE. REPORTED BY STORM
SPOTTER.Local storm report, Apr 24, 5:09 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
509 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0507 PM ODESSA MO .88 INCH HAIL
04/24/03 LAFAYETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 24, 5:59 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM 2 N CENTERVIEW MO .88 INCH HAIL
04/24/03 JOHNSON DIME TO NICKEL SIZE
HAIL REPORTED. REPORTED
BY PUBLIC.
0554 PM 4 SW AULLVILLE MO .88 INCH HAIL
04/24/03 LAFAYETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NICKEL SIZE HAIL
REPORTED AT I-70 AND
HWY 13.Local storm report, Apr 24, 6:11 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
611 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM CONCORDIA MO .75 INCH HAIL
04/24/03 LAFAYETTE REPORTED BY FIRE AND
RESCUE.Local storm report, Apr 24, 6:18 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
618 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM FAYETTEVILLE MO 1 INCH HAIL
04/24/03 JOHNSON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Apr 24, 6:28 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
628 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 2 E DEEPWATER MO .75 INCH HAIL
04/24/03 HENRY REPORTED BY PUBLIC.
0622 PM 5 N WARRENSBURG MO .88 INCH HAIL
04/24/03 JOHNSON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 1:54 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 51 min |
| Apr 24, 3:07 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 53 min |
| Apr 24, 3:57 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 63 min |
| Apr 24, 4:26 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 94 min |
| Apr 24, 5:48 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 42 min |
| Apr 24, 5:58 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 62 min |
| Apr 24, 6:37 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 38 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.